Hail, Clinton
- When
- September 6, 3:10 PM EST
- Where
- Clinton County, Lock Haven
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.130, -77.430
A cold front triggered scattered severe thunderstorms from the afternoon through the late evening. The storms produced marginally severe hail and localized heavy downpours that resulted in isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cold front triggered scattered severe thunderstorms from the afternoon through the late evening. The storms produced marginally severe hail and localized heavy downpours that resulted in isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 6, 2:44 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 344 PM EDT THU SEP 6 2012 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE STATE TODAY AND TONIGHT. AN UPPER TROUGH WILL FORM OVER THE GREAT LAKES AND MIDWEST AND AMPLIFY AS IT APPROACHES PENNSYLVANIA...BRINGING UNSETTLED WEATHER INTO THE WEEKEND. HIGH PRESSURE WILL BUILD INTO THE AREA LATE MONDAY...BRINGING IN COOLER TEMPERATURES...BEFORE MOVING OFF THE COAST LATER IN THE WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A WEAK COLD FRONT ENTERING WESTERN PA WILL BE THE FOCUS FOR SOME SCATTERED CONVECTION THIS AFTERNOON. BEHIND THE DEPARTING SHORTWAVE CURRENTLY BRINGING SOME CLOUDS TO SERN ZONES...SATELLITE AND RUC DATA SUPPORT A MSUNNY DAY ACROSS THE NWRN 2/3 OR SO OF THE FCST AREA...WITH INCREASING SUNSHINE FOR THE AFTERNOON ACROSS THE SE PART OF THE CWA. THE SUNSHINE AND MDL 8H TEMPS ARND 17C WILL ALLOW TEMPS TO CLIMB QUICKLY INTO THE 80S BY AFTN...WITH THE LOWER SUSQ VALLEY NEARING 90F. RUC INDICATES STEEPENING MID LEVEL LAPSE RATES ALREADY DEVELOPING OVER WESTERN PA IN RESPONSE TO STRONG HEATING AND SLOWLY FALLING MID LEVEL TAMPS AND HEIGHTS. SPC RAP SHOWS CAPES EXCEEDING 3000J OVER WRN PA. MOISTURE CONVERGENCE IS WEAK HOWEVER AND VIZ SHOTS ARE JUST STARTING TO SHOW THE DEVELOPMENT OF A CU FIELD BACK OVER THE LOWER LAKES. THIS SHOULD CONTINUE TO DEVELOP AS THE DAY HEATS UP...WITH THE BEST CHANCES FOR STORMS BEING OVER MY NWRN COUNTIES. THE INSTABILITY COMBINED WITH SOME MODEST WIND SHEAR COULD BE ENOUGH TO SUPPORT ISOLATED STRONG WIND GUSTS IN SOME OF THE THUNDERSTORMS. ACTIVITY SHOULD WANE AFTER THE LOSS OF HEATING...LEADING TO A MAINLY DRY OVERNIGHT WITH MORE OF THE KIND OF LATE NIGHT FOG AND LOW CLOUDS WE HAVE SEEN OVER THE LAST FEW NIGHTS. IT WILL REMAIN QUITE MILD...IN THE 60S. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... A WEAK HIGH WILL BUILD INTO THE AREA BY LATE FRIDAY AS THE FRONTAL BOUNDARY LIFTS BACK NORTH AS A WARM FRONT INTO NEW YORK STATE. SW FLOW AT THE SFC AND ALOFT WILL MAINTAIN VERY WARM AND SOMEWHAT HUMID CONDITIONS...ESP IN THE SOUTH WHERE TEMPS WILL TOP OUT IN THE U80S TO LOWER 90S WITH SFC DEWPOINTS IN THE U60S TO AROUND 70F. HIGH TEMPS IN ALL AREAS FRIDAY WILL ONCE AGAIN BE 10-12F ABOVE NORMAL. GFS AND THE NEW NAM KEEP US DRY THRU THE DAY FRIDAY. THIS LOOKS MORE REASONABLE THAN THE SMALL CHC POPS OF THE 09Z SREF. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... CLOUDS THICKEN UP WITH SHRA/TSRA WELL AFTER MIDNIGHT ACROSS THE ALLEGHENY PLATEAU OF NRN AND WRN PENN. LOW LEVEL WIND SHEAR COULD IMPACT AVIATION AND BE FELT ACRS THE HIGHER TERRAIN FRIDAY NIGHT INTO SATURDAY...AS THE SSW FLOW IN THE 1-2 KFT AGL LAYER STRENGTHENS TO 35-40 KTS. DEEP LOW FCST TO DRAG A WARM FRONT...THEN A COLD FRONT ACROSS THE AREA ON SAT. MODELS DO NOT CLOSE LOW OFF NOW...BUT STILL LOOKS WET. SOME CHC OF STRONG TO PERHAPS SEVERE STORMS ACROSS THE EAST LATE. LESS CHC FOR WIDESPREAD HEAVY RAIN NOW...AS SYSTEM DOES NOT CLOSE OFF AND GO NEGATIVE. STILL WILL BE WET FOR MUCH OF THE DAY. RATHER STRONG UPPER LVL LOW MOVING ACROSS THE REGION ON SUNDAY... THUS EXPECT CU TO DEVELOP FAST...LIMIT MAX TEMPS...AND RESULT IN SHOWERS AND STORMS. BASED ON THIS...LEFT CHC POPS IN...MORE IN LINE WITH THE GFS...THAN THE NAM MODEL. ON THE COOL SIDE FOR SAT ACROSS THE FAR WEST...AND THE AREA SUNDAY INTO TUE AM...BUT NOTHING ABNORMAL FOR LATE AUG... EARLY SEPT. TUE AM COULD BE AS COOL ACROSS THE SE...AS OTHER AREAS. MINOR ADJUSTMENTS TO TEMPS. TOOK OUT SHOWERS FOR SUNDAY NIGHT. TUE AND WED LOOK DRY WITH HIGH PRESSURE OVER WV. A SW FLOW FOR THU...BUT STILL DRY...AS THE HIGH MOVES EAST. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... STILL SHOWING MDT/LNS HANGING DOGGEDLY ONTO CIGS AROUND 3000'''BUT I EXPECT THESE TO LIFT QUICKLY SO HAVE STARTED THE NEW TAF PACKAGE OFF AS VFR AT ALL SITES. THE REST OF THE AFTERNOON WILL SEE SCATTERED CONVECTION BECOMING THE THREAT WITH LOCALIZED RESTRICTIONS IN THE SHOWERS/STORMS AS WELL AS THE POTENTIAL FOR ISOLATED STRONG WIND GUSTS IN STRONGER THUNDERSTORMS. MOST LIKLEY AREAS TO SEE THIS SHOULD BE ALONG NY...PA BORDER. EXPECT MORE LATE NIGHT FOG AND LOW CLOUDS TONIGHT. OUTLOOK... FRI...MAINLY VFR AFTER EARLY MORNING FOG/LOW CLOUD RESTRICTIONS. SAT...DETERIORATING CONDITIONS WITH THE APPROACH OF A WAVE OF LOW PRESSURE AND COLD FRONT. SUN...MVFR EARLY...IMPROVING DURING THE DAY. MON-TUE...NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...MARTIN AVIATION...LA CORTE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1247 PM EDT THU SEP 6 2012 PAZ004>006-037-071700- WARREN-MCKEAN-POTTER-TIOGA- 1247 PM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-071700- ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1247 PM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT THU SEP 6 2012
PAZ005-061945-
MCKEAN PA-
314 PM EDT THU SEP 6 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCKEAN COUNTY...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRADFORD...MOVING EAST
AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT REW AND CORYVILLE.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 446.
LAT...LON 4195 7826 4175 7833 4193 7874 4200 7869
4201 7859
FORECASTER: KFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT THU SEP 6 2012
PAZ045-062000-
SOUTHERN CLINTON PA-
329 PM EDT THU SEP 6 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...
AT 321 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOCK HAVEN...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT LOGANTON.
LAT...LON 4116 7725 4109 7719 4107 7714 4105 7714
4103 7719 4099 7733 4111 7754 4114 7751
4119 7738
FORECASTER: KFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 331 PM EDT THU SEP 6 2012 PAZ037-041-062015- NORTHERN LYCOMING PA-TIOGA PA- 331 PM EDT THU SEP 6 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING AND SOUTH CENTRAL TIOGA COUNTIES... AT 330 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF ENGLISH CENTER...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT ENGLISH CENTER AND BUTTONWOOD. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD 14. LAT...LON 4157 7696 4133 7712 4155 7746 4164 7739 FORECASTER: EVANEGO/EMC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT THU SEP 6 2012
PAZ042-062030-
SULLIVAN PA-
349 PM EDT THU SEP 6 2012
...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN COUNTY...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF SULLIVAN COUNTY
AT 348 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS.
THIS WILL IMPACT ROUTE 220.
LAT...LON 4131 7630 4130 7631 4150 7678 4159 7682
4157 7653 4155 7622 4153 7621
FORECASTER: EVANEGO/EMCThe State College radar (KCCX), 53 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
One-inch (quarter-size) hail reported on North Atherton Street in State College.
Heavy rains from slow-moving thunderstorms produced flash flooding south of Morris. Rain gage reports indicated 2-4 inches fell over a short duration. The flooding closed a portion of SR 414 and caused a rock-slide along SR 287.
Penny size hail reported in Asbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397988, 397989, 398020, 397990, 397991, 397992.